Alert archive / Arizona / High Wind Warnings in 2022

High Wind Warning 2, NWS Flagstaff, AZ

April 22, 2022Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this high wind warning at Apr 22, 2022, 2:52 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 22, 2022, 8:00 AM MST. It was in force for 12 hr. 22 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 2022, 2:52 AM MST (09:52 UTC)
In effect from
Apr 22, 2022, 8:00 AM MST
Expired
Apr 22, 2022, 8:00 PM MST
In force
12 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 8:55 AM MSTNON-TSTM WND GST 59Taylor, AZAWOS STATION KTYL TAYLOR AIRPORT.
Apr 22, 9:07 AM MSTNON-TSTM WND GST 6110 Nw Greer, AZMESONET STATION FW0157 GREEN'S PEAK.
Apr 22, 11:20 AM MSTNON-TSTM WND GST 656 Sw Woodruff, AZCORRECTED LOCATION. MESONET STATION AZT12 SR-77 @ 14 MILE HILL MM 376.
Apr 22, 11:20 AM MSTNON-TSTM WND GST 656 Sw Woodruff, AZCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 6 SW WOODRUFF. MESONET STATION AZT12 SR-77 @ 14 MILE HILL MM 376. CORRECTED LOCATION.
Apr 22, 11:20 AM MSTNON-TSTM WND GST 656 Sw Woodruff, AZMESONET STATION AZT12 HWY 377 @ 14 MILE HILL MM 376.
Apr 22, 11:20 AM MSTNON-TSTM WND GST 656 Sw Woodruff, AZMESONET STATION AZT12 SR-77 @ 14 MILE HILL MM 376.
Apr 22, 11:20 AM MSTNON-TSTM WND GST 656 Sw Woodruff, AZMESONET STATION AZT12 SR-77 @ 14 MILE HILL MM 376. CORRECTED LOCATION.
Apr 22, 11:43 AM MSTNON-TSTM WND GST 64Petrified Forest Nation, AZMESONET STATION AZT13 I-40 @ PETRIFIED FOREST NATIONAL PARK MM 312.
Apr 22, 11:50 AM MSTNON-TSTM WND GST 601 Nw Saint Johns, AZASOS STATION KSJN ST JOHNS AIRPORT.
Apr 22, 11:55 AM MSTNON-TSTM WND GST 583 Ne Show Low, AZAWOS STATION KSOW SHOW LOW AIRPORT.
Apr 22, 11:58 AM MSTNON-TSTM WND GST 611 S Window Rock, AZASOS STATION KRQE WINDOW ROCK AIRPORT.
Apr 22, 1:13 PM MSTNON-TSTM WND GST 69Petrified Forest Nation, AZMESONET STATION AZT13 I-40 @ PETRIFIED FOREST N P MM 312.
Apr 22, 1:32 PM MSTNON-TSTM WND GST 591 Wsw Winslow, AZ59 MPH AT THE WINSLOW AIRPORT.
Apr 22, 2:27 PM MSTNON-TSTM WND GST 661 Nw Saint Johns, AZASOS STATION KSJN ST JOHNS AIRPORT.
Apr 22, 2:30 PM MSTNON-TSTM WND DMG2 E Springerville, AZLARGE, GOOSENECK TRAVEL TRAILER BLOWN OVER ON ITS SIDE AND OFF THE ROAD NEAR SPRINGERVILLE.
Apr 22, 2:35 PM MSTNON-TSTM WND GST 643 Ne Show Low, AZAWOS STATION KSOW SHOW LOW AIRPORT.
Apr 22, 2:53 PM MSTNON-TSTM WND GST 595 Nnw Aripine, AZMESONET STATION AZT10 HWY 277 - 377 INTERSECTION.
Apr 22, 3:24 PM MSTNON-TSTM WND GST 599 S Pinedale, AZMESONET STATION QLCA3 LIMESTONE CANYON.
Apr 22, 3:35 PM MSTNON-TSTM WND GST 732 W Springerville, AZCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 2 W SPRINGERVILLE. AWOS STATION KJTC SPRINGERVILLE AIRPORT. CORRECTED TO ADD HIGHER GUST FOR THE DAY.
Apr 22, 4:00 PM MSTNON-TSTM WND DMGSpringerville, AZLARGE TREE BLOWN DOWN AND INTO MAIN STREET IN SPRINGERVILLE.
Apr 22, 4:53 PM MSTNON-TSTM WND GST 621 Ne Lupton, AZMESONET STATION AZT07 I-40 @ LUPTON.
Apr 22, 4:55 PM MSTNON-TSTM WND DMG4 W Tolani Lake, AZTRAILER BEING TOWED BY A TUNDRA WAS FLIPPED ON ITS SIDE 12 MILES NORTH OF LEUPP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2716 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WWUS75 KFGZ 220952
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
252 AM MST Fri Apr 22 2022

AZZ011-013-014-016-017-040-230300-
/O.UPG.KFGZ.HW.A.0003.220422T1500Z-220423T0300Z/
/O.NEW.KFGZ.HW.W.0002.220422T1500Z-220423T0300Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Heber, Happy Jack, 
Forest Lakes, Show Low, Greer, Pinetop, Dilkon, and Kykotsmovi
252 AM MST Fri Apr 22 2022

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST
THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts around 60 to 65
  mph. Locally higher gusts near Springerville and Eagar.

* WHERE...Locations in and near Window Rock, Ganado, Winslow, 
  Holbrook, Snowflake, St. Johns, Springerville, Heber, Show 
  Low, Greer, Pinetop, Dilkon, and Kykotsmovi.

* WHEN...From 8 AM this morning to 8 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

AZZ004>006-230300-
/O.CON.KFGZ.WI.Y.0016.220422T1400Z-220423T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, and North Rim
252 AM MST Fri Apr 22 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 8 PM
MST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts around 40 to 45
  mph.

* WHERE...In and around the locations of Jacob Lake, Fredonia, 
  Page, Lees Ferry, Grand Canyon Village, Supai, and North Rim.

* WHEN...From 7 AM this morning to 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ015-018-230300-
/O.CON.KFGZ.WI.Y.0016.220422T1200Z-220423T0300Z/
Western Mogollon Rim-Northern Gila County-
Including the cities of Flagstaff, Williams, Munds Park, Payson, 
Strawberry, and Young
252 AM MST Fri Apr 22 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. 
  The stronger winds will be along and to the northeast of higher 
  terrain features.

* WHERE...In and around the locations of Flagstaff, Williams, 
  Munds Park, Payson, Strawberry, Doney Park, and Young.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ009-010-012-039-230300-
/O.CON.KFGZ.WI.Y.0016.220422T1500Z-220423T0300Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Little Colorado River Valley in Coconino County-Black Mesa Area-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Wupatki N.M., Tuba City, and Navajo N.M.
252 AM MST Fri Apr 22 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts around 50 to 55 
  mph.

* WHERE...Locations in and near Keams Canyon, Kaibito, Canyon De 
  Chelly, Chinle, Kayenta, Wupatki N.M., Tuba City, and Navajo 
  N.M.

* WHEN...From 8 AM this morning to 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Winds
  this strong can make driving difficult, especially for high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
1 follow-up statement
136 
WWUS75 KFGZ 230246
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
746 PM MST Fri Apr 22 2022

AZZ011-013-014-016-017-040-230400-
/O.EXP.KFGZ.HW.W.0002.000000T0000Z-220423T0300Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Heber, Happy Jack, 
Forest Lakes, Show Low, Greer, Pinetop, Dilkon, and Kykotsmovi
746 PM MST Fri Apr 22 2022

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds are decreasing dramatically this evening and will continue 
to decrease overnight. Therefore, the High Wind Warning will be 
allowed to expire at 8 PM MST.

$$

AZZ004>006-230400-
/O.EXP.KFGZ.WI.Y.0016.000000T0000Z-220423T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, and North Rim
746 PM MST Fri Apr 22 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds are decreasing dramatically this evening and will continue 
to decrease overnight. The Wind Advisory will be allowed to expire
at 8 PM MST.

$$

AZZ015-018-230400-
/O.EXP.KFGZ.WI.Y.0016.000000T0000Z-220423T0300Z/
Western Mogollon Rim-Northern Gila County-
Including the cities of Flagstaff, Williams, Munds Park, Payson, 
Strawberry, and Young
746 PM MST Fri Apr 22 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds are decreasing dramatically this evening and will continue 
to decrease overnight. The Wind Advisory will be allowed to expire
at 8 PM MST.

$$

AZZ009-010-012-039-230400-
/O.EXP.KFGZ.WI.Y.0016.000000T0000Z-220423T0300Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Little Colorado River Valley in Coconino County-Black Mesa Area-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Wupatki N.M., Tuba City, and Navajo N.M.
746 PM MST Fri Apr 22 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds are decreasing dramatically this evening and will continue 
to decrease overnight. The Wind Advisory will be allowed to expire
at 8 PM MST.

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind warning went out at Apr 22, 2:48 AM MST, 4 minutes earlier.

Area forecast discussion, Apr 22, 2:48 AM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
248 AM MST Fri Apr 22 2022

.SYNOPSIS...Strong, gusty winds arrive today with locally
elevated fire danger over the eastern zones. A chance for some light
precipitation  Increasing with a chance for some light rain and snow
showers mainly along and north of the I-40 corridor with snow levels
above 6500 feet. Increasing moisture and colder air will arrive
today and remain through Saturday before warming starts to take
place Sunday into the new week. Winds will lighten up through the
weekend, with afternoon breezes expected through the upcoming week.

&&

.DISCUSSION...A strong upper trough with an associated surface front
will cross the region today, bringing strong, gusty southwest winds
and a slight chance for some light rain or snow across northern
areas.

The trough starts to push into the region this morning with a
tightening pressure gradient, causing winds to increase through this
morning and continuing into the afternoon. The trough will push to
the east and out of Arizona this evening. The upper jet will track
through the region this afternoon and evening, with the strongest
winds expected to be over eastern areas. Model guidance is
consistent with showing wind gusts between 55-65 mph over the White
Mountains and Chuska Mountains, including nearby areas. This
increased confidence has led to a High Wind Warning in areas where
we previously had a High Wind Watch. The Wind Advisory remains
unchanged.

Winds really start to ramp up early this morning with winds along
the Mogollon Rim likely to get going earlier than other parts of the
region. Southwest winds will increase to around 20 to 30 mph with
gusts to 40 to 50 mph by mid to late morning, continuing to gust
through the afternoon with gusts between 50 to 60 mph, especially
over eastern areas.

The winds will really dry out eastern areas where the moisture
remains limited and we continue to see some enhanced fire risk
through the Little Colorado River Valley in the area of St.
Johns. The Red Flag Warning remains in effect with no changes.

Winds should start to drop off some tonight, eventually becoming
fairly light through much of the region by Saturday morning. Winds
will start to turn more to the west and then north overnight,
eventually becoming more northwesterly on Saturday.

As the trough moves east, we will also see moisture increase,
especially across western areas through the Mogollon Rim region.
This increase in moisture will help to lessen the fire danger in
those areas. We will see skies start to cloud up through the morning
and as the surface front moves into the region, lift combined with
the incoming cold air will help in the development of some showers.
Best lift looks to be towards the Kaibab Plateau through the
afternoon into the early evening so keep the higher PoPs in those
areas with a chance for rain/snow showers and possibly a rumble of
thunder or two. With not a lot of moisture as the front crosses the
region, we don't anticipate much in the way of liquid precipitation
reaching the surface. QPF values remain in the 0.01-0.10" range with
the highest amounts towards the Kaibab Plateau. Snow levels still
look to be above 6500' and little to no accumulation is expected.

Cold air behind the front will drop temperatures across the region.
Friday highs will be around 10 to 15 degrees cooler than it was on
Thursday. Warming will be gradual on Saturday as the trough pulls
further to the east and away from the area. Daytime highs on
Saturday will be around 5 to 10 degrees warmer than Friday, with
continued warming on Sunday and into the new week.

As we head into the new week, we should have fairly light winds at
night and daily afternoon southerly breezes across the region.

&&

.AVIATION....For the 12Z TAF package...Expect VFR conditions through
18Z Friday. After 18Z, mainly VFR, with increasing cloud cover. SCT
MVFR due to -SHRA/-SHSN/ISOLD -TSRA, mainly north of a KGCN-KRQE
line. Surface winds SW10-20g25-30kts overnight, higher gusts AFT 07Z-
09Z, especially SW of higher terrain. Sfc winds increasing to SW20-
35g40-55kts during the day Friday, especially east of KFLG. Winds
decreasing dramatically AFT 02Z-04Z Saturday. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Southwest winds will be gusty Friday morning
northeast of higher terrain features. Southwest winds increase
further after sunrise Friday, especially over the eastern zones. A
Red Flag Warning remains for southern Apache county (north of the
White Mountains). Cooler temperatures and rising relative humidity
values can be expected for the rest of the zones. A chance of light
rain and snow showers, even a thunderstorm, is possible mainly near
the Utah border. Dry conditions, lighter westerly winds and a bit
warmer temperatures are expected Saturday.

Sunday through Tuesday...Slightly warmer with generally light east
through northeasterly winds Sunday and Monday. Very warm and dry for
Tuesday, with a return to seasonally normal southwest winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 8 PM MST this
evening FOR AZZ015-018.

High Wind Warning from 8 AM this morning to 8 PM MST this
evening FOR AZZ011-013-014-016-017-040.

Wind Advisory from 8 AM this morning to 8 PM MST this evening
FOR AZZ009-010-012-039.

Red Flag Warning from 8 AM this morning to 8 PM MST this evening
FOR AZZ114.

Wind Advisory from 7 AM this morning to 8 PM MST this evening
FOR AZZ004>006.

&&

PUBLIC...Meola
AVIATION...ET
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

High Wind Warnings in Arizona, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.